Thunderstorm Wind, Ogemaw
- When
- May 30, 4:00 PM EST
- Where
- Ogemaw County, 4 mi SE of West Branch
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 44.239, -84.163
Several poplar trees downed.
Daytime heating allowed thunderstorms developed during the afternoon hours of the 30th. A few storms became severe in Northeast Lower Michigan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Daytime heating allowed thunderstorms developed during the afternoon hours of the 30th. A few storms became severe in Northeast Lower Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 30, 3:06 PM EST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 406 PM EDT WED MAY 30 2007 .DISCUSSION...SFC HIGH PRESSURE...WARM AND SOMEWHAT HUMID CONDITIONS PREVAIL OVER THE CWA THIS AFTERNOON...WITH MORE ACTIVE WEATHER STILL WELL OFF TO THE WEST. AFTERNOON SATELLITE IMAGERY REVEALING ENHANCED CU FIELD ESSENTIALLY CUTTING ACROSS NRN LOWER MICHIGAN ALIGNED ACROSS THE HIGHER TERRAIN. ENHANCED CU BUILD-UP AND SPOTTY HIGH-BASED SHOWER/ISOLATED THUNDER ACTIVITY ON RADAR ACROSS NE LOWER MICHIGAN AS WELL AS BENZIE AND LEELANAU COUNTIES ALONG LAKE MICHIGAN MARINE BOUNDARY. WITH DAYTIME MIXING...SFC DEWPOINTS HAVE MANAGED TO DROP INTO THE MID 50S AT INLAND AREAS. BUT APPARENTLY STILL ENOUGH CONDITIONAL INSTABLITY TO GET PAST WARM NOSE AT 600 MB...EVIDENT ON 12Z APX SOUNDING. FORECAST ISSUES IN THE NEAR TERM REVOLVE AROUND SHOWER CHANCES HEADING INTO THE EVENING HOURS AND AGAIN ON THURSDAY. TONIGHT...CONVECTION WILL OBVIOUSLY CONTINUE TO PERCOLATE ACROSS NRN LOWER MICHIGAN INTO THE EARLY EVENING HOURS BEFORE LOSS OF HEATING TAKES ITS TOLL. TRICKY PART IS ATTEMPTING TO PINPOINT WHAT AREAS WILL HAVE THE BEST CHANCES OF SEEING ANY SHOWERS/STORMS. BASED ON LATEST RADAR AND SATELLITE TRENDS...BETTER CHANCES STILL LOOKING TO OCCUR ACROSS NORTH CENTRAL AND NORTHEAST LOWER MICHIGAN...WITH SW FLOW ACROSS THE HIGHER TERRAIN COMBINED WITH A BOOST IN LOW LEVEL CONVERGENCE FROM TURNING WINDS OFF LAKE HURON. ALSO A SMALL AREA OF SHOWERS/THUNDER COMING OUT OF SAGINAW BAY HEADING TOWARD ARENAC AND ISOCO COUNTIES. THUS...WILL HAVE HIGHEST POPS EARLY THIS EVENING FOR THESE AREAS. ALSO PER SATELLITE TRENDS...CU FIELD OVER THE SW PART OF THE CWA (TVC/MBL/CAD) LOOKING MUCH FLATTER AS SOME DRIER LOW LEVEL AIR TRYING TO NOSE UP INTO THESE AREAS (PER LATEST SFC OBS). SO BELIEVE THESE AREAS ARE PRETTY MUCH OUT OF THE ACTION FOR THE EVENING. THEN...FOR THE REST OF THE NIGHT...GENERALLY PARTLY CLOUDY CONDITIONS ANTICIPATED AND A MILD NIGHT IN STORE WITH LOWS IN THE UPPER 50S TO MID 60S. THURSDAY...STACKED MID LEVEL LOW OVER THE CENTRAL AND NRN PLAINS INCHES A BIT CLOSER TO THE GREAT LAKES WHILE MID LEVEL RIDGE AXIS BEGINS TO FLATTEN AND MOVE EAST OF THE STATE. ONCE AGAIN...NOT A LOT OF SYNOPTIC FORCING TO SPEAK OF THROUGH THE DAY...AND DAYTIME CONVECTIVE EVOLUTION MAY AGAIN BE DOMINATED BY SMALL SCALE FORCING MECHANISMS. WITH THAT SAID HOWEVER...NAM/GFS BOTH SUGGEST A SMALL SHORT WAVE EMANATING FROM THE SRN STATES TONIGHT...PUSHING UP ACROSS LOWER MICHIGAN THURSDAY AFTERNOON. THIS...COUPLED WITH PERHAPS A LITTLE MID LEVEL COOLING/WEAKER POTENTIAL CAP AND LOW LEVEL CONVERGENCE BOOST WITH THE WAVE PROBABLY ENOUGH FOR SHOWERS AND THUNDERSTORM CHANCES FOR ALL OF THE CWA THURSDAY AFTERNOON. ADAM THURSDAY NIGHT...A COLD FRONT EMANATING FROM THE OCCLUDED LOW OVER THE DAKOTAS WILL MOVE ACROSS MOST OF THE AREA...BUT CONVERGENCE ALONG THE FRONT WILL WEAKEN AS IT RUNS INTO INCREASED RIDGING ALOFT. DEEP LAYER MOISTURE WILL SPREAD ACROSS THE AREA AHEAD OF THE FRONT...BUT INSTABILITY IS NOT IMPRESSIVE WITH 700-500MB LAPSE RATES BETWEEN 5.5-6.0 C/KM WHILE CAPE ABOVE 850MB BETWEEN 100-400 J/KG DURING THE EARLY EVENING WEAKENING AS THE NIGHT WEARS ON. THEREFORE...EXPECT CONVECTION ACROSS WISCONSIN DURING THE AFTERNOON TO WEAKEN AS IT APPROACHES THE CWA OVER THE COURSE OF THE EVENING...AND BELIEVE THESE DIMINISHING SHOWERS WILL HAVE A HARD TIME REACHING THE SE CWA. BUT SEE NO REASON TO CHANGE SMALL CHANCE POPS OVER THIS PERIOD. LOWS WILL CONTINUE TO BE WARM...MIDDLE 50S NORTH TO MIDDLE 60S SOUTH. FRIDAY AND FRIDAY NIGHT...UPPER LEVEL RIDGING TRIES TO HANG ON FRIDAY AS THE UPPER LOW OVER THE DAKOTAS SHIFTS SLOWLY TO THE EAST. AS PREVIOUS FORECASTER ALLUDED TO...MODELS SHOW SOME DEEP LAYER MOISTURE LINGERING OVER THE MORNING HOURS ACROSS THE SOUTHEAST CWA...BUT MODEL SOUNDINGS DO NOT SHOW ENOUGH TO WARRANT A CHANCE OF PRECIP. THEN DRIER MID-LEVEL AIR WILL WORK IN FROM THE WEST OVER THE COURSE OF THE DAY. WEAKENING LOW LEVEL SYNOPTIC FLOW (950MB WINDS WEST 5-10KTS) WILL ALLOW LAKE BREEZE DEVELOPMENT DURING THE AFTERNOON AND THE QUESTION REMAINS IF THIS LOW LEVEL CONVERGENCE WILL BE ENOUGH TO TRIGGER CONVECTION DESPITE DRIER AIR MOVING IN ALOFT. EDITING NAM/GFS SOUNDINGS ACROSS THE EASTERN CWA WHERE CONVERGENCE WOULD BE THE STRONGEST FOR A PARCEL 82/58 GENERATES 200-300 J/KG ML CAPE AND A CIN OF ABOUT 20 J/KG DUE TO A CAP BETWEEN 650-700MB...CERTAINLY SMALL ENOUGH FOR LAKE BREEZE TO OVERCOME. WILL THEREFORE KEEP A SMALL CHANCE OF A THUNDERSTORM FOR NORTHERN LOWER. WILL REMOVE POPS FOR EASTERN UPPER SINCE CAP LOOKS TO BE TOO STRONG HERE. UPPER LOW THEN MOVES INTO EASTERN SD/WESTERN MN FRIDAY NIGHT AND MODELS BEGIN TO MOVE MOISTURE BACK INTO THE AREA. NAM BRINGS THIS MOISTURE IN THE QUICKEST COMPARED TO THE GFS/UKMET AND BELIEVE MOST OF THE NIGHT WILL BE DRY...BUT WILL REDUCE POPS TO A SMALL CHANCE. LATER PERIODS (SAT-WED)...LOOKS LIKE A PATTERN CHANGE IS IN STORE HEADING INTO THE SECOND HALF OF NEXT WEEKEND AND AT LEAST THE FIRST HALF OF NEXT WEEK. UPPER LEVEL FLOW BECOMES MORE AMPLIFIED OVER THIS TIME PERIOD AS A WESTERN NOAM RIDGE BUILDS AND CUTS OFF ACROSS NORTHWEST CANADA. TELECONNECTIONS SUGGESTS DOWNSTREAM TROUGHING ACROSS THE GREAT LAKES WILL BRING A RETURN TO NORMALCY AND COOLER TEMPERATURES TO THE REGION. HOWEVER...UNDERCUTTING WESTERLIES SOUTH OF THE CLOSED OFF HIGH WILL KEEP THE SOUTHWARD PUSH OF COLD AIR BOTTLED NORTH OF THE GREAT LAKES...WHILE TEMPERATURES ACROSS OUR AREA WILL STAY CLOSER TO AVERAGE. SO FOR THE DETAILS...MEANDERING UPPER LEVEL AND ASSOCIATED SURFACE LOW APPROACHES THE WESTERN GREAT LAKES ON SATURDAY. HEIGHT FALLS ALONG WITH AN AREA OF -DIV Q WILL CONTINUE TO SPREAD OVER THE REGION JUSTIFYING A CHANCE OF PRECIP. THIS CHANCE WILL LINGER THROUGH SUNDAY AS THE COLD POOL WITHIN THE UPPER TROUGH IS SLOW TO EXIT THE AREA. A SHORTWAVE DROPPING SOUTH DOWNSTREAM OF THE DEVELOPING RIDGE WILL REINFORCE THE TROUGH ON MONDAY...AND WILL KEEP A LOW CHANCE POP IN THE FORECAST. HIGH PRESSURE THEN BUILDS IN FOR TUESDAY AND WEDNESDAY...BUT POOR AGREEMENT WITHIN THE MODELS HAVE CONFIDENCE LOW AT THIS TIME. MPC && .AVIATION...ISSUED AT 140 PM. ON QUE...SCT TO BROKEN 6KFT CU DECK RAPIDLY EXPANDING ACROSS MUCH OF NORTHERN MICHIGAN AS AFTERNOON INSTABILITY INCREASES. SOME ISOLATED SHOWERS ALREADY BEGINNING TO DEVELOP WITHIN CU FIELD...AND EXPECT THIS TREND TO CONTINUE INTO THE EARLY EVENING. HOWEVER...EXPECT ANY SHOWERS AND THUNDERSTORMS TO REMAIN FAIRLY ISOLATED...AND AS SUCH...DO NOT WARRANT A SPECIFIC MENTION IN TAFS. WILL CONTINUE TO MONITOR RADAR TRENDS FOR POSSIBLE AMENDMENTS WITH APPROACH OF ANY SHOWER ACTIVITY. OTHERWISE...VFR TO MVFR CONDITIONS WILL CONTINUE FOR THE FORESEEABLE FUTURE...WITH MVFR CONDITIONS RELEGATED TO SLIGHT REDUCTION IN VISIBILITIES IN MIST AND HAZE. SKIES SHOULD GENERALLY CLEAR OUT TONIGHT...WITH THE LONE EXCEPTION OF SOME SCATTERED CIRRUS. MSB && .APX WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 416 PM EDT WED MAY 30 2007 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-311000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 416 PM EDT WED MAY 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE THROUGH 9 PM ACROSS NORTHERN LOWER MICHIGAN...MAINLY EAST OF U.S. 131. ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BE SEVERE...ALTHOUGH WIND GUSTS UP TO 40 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN THURSDAY AFTERNOON THROUGH SUNDAY...WITH THE BEST CHANCE FOR STORMS ON SATURDAY. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE ON THURSDAY OR FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. ADAM
The NCL Michigan radar (KAPX), 86 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
Several poplar trees downed.
Large tree downed at a campground, falling onto a camper trailer. Power lost in part of campground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30657, 30656, 30658, 30659.